Alert archive / Oregon / Beach Hazards Statements in 2025

Beach Hazards Statement 3, NWS Medford, OR

January 12, 2025Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 12, 2025, 8:37 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 13, 2025, 9:24 AM PST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2025, 8:37 PM PST (04:37 UTC)
In effect from
Jan 13, 2025, 9:24 AM PST
Expired
Jan 14, 2025, 10:00 PM PST
In force
37 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WHUS46 KMFR 130437
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
837 PM PST Sun Jan 12 2025

ORZ021-022-131815-
/O.NEW.KMFR.BH.S.0003.250114T1200Z-250115T0000Z/
/O.CON.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/
South Central Oregon Coast-Curry County Coast-
837 PM PST Sun Jan 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...For the first Beach Hazards Statement, through Monday
  morning. For the second Beach Hazards Statement, from early
  Tuesday morning through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
954 
WHUS46 KMFR 130439
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
839 PM PST Sun Jan 12 2025

ORZ021-022-131830-
/O.CON.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/
/O.CON.KMFR.BH.S.0003.250114T1200Z-250115T0000Z/
South Central Oregon Coast-Curry County Coast-
839 PM PST Sun Jan 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM EARLY TUESDAY
MORNING THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...For the first Beach Hazards Statement, through Monday 
  morning. For the second Beach Hazards Statement, from early 
  Tuesday morning through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
277 
WHUS46 KMFR 131724
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
924 AM PST Mon Jan 13 2025

ORZ021-022-141300-
/O.CAN.KMFR.BH.S.0002.000000T0000Z-250113T1800Z/
/O.EXT.KMFR.BH.S.0003.250113T1724Z-250115T0600Z/
South Central Oregon Coast-Curry County Coast-
924 AM PST Mon Jan 13 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Tuesday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
365 
WHUS46 KMFR 141030
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
230 AM PST Tue Jan 14 2025

ORZ021-022-150100-
/O.CON.KMFR.BH.S.0003.000000T0000Z-250115T0600Z/
South Central Oregon Coast-Curry County Coast-
230 AM PST Tue Jan 14 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Tuesday evening.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 12, 2:13 PM PST, 6 hours 24 minutes earlier.

Area forecast discussion, Jan 12, 2:13 PM PST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
213 PM PST Sun Jan 12 2025

.DISCUSSION...Ridging over the northeastern Pacific and broad
troughing over central North America will keep our forecast area
under general high pressure with north flow aloft. A shortwave is
riding this flow from north to south over the area today, but
other than some increased mid to high level clouds, very little
will mark its passage. Tonight into tomorrow, the shortwave will
close off and take up position offshore of southern California and
as a result, the Pacific ridge will tilt inland over the Pacific
Northwest. This ridge then remains in control overhead, or just to
the west of the area for the remainder of the week.

All of this means that the weather will be quiet, and fairly
consistent from day to day this week. Expect fog/freezing fog
and low clouds each overnight and morning for most valleys west
of the Cascades. Confidence is much lower, but valley fog is
possible east of the Cascades as well, although coverage may not
be as widespread or as consistent as to the west. Otherwise,
temperatures will generally see a gradual warming trend through
the week, although any areas in more persistent fog or low clouds
may stay cool. -BPN

&&

.AVIATION...12/18Z TAFS...The fog is not as dense as yesterday
over our TAF sites and is already lifting in some of the valleys.
The inversion at 12Z over KMFR was very weak and shallow and
suggests we should easily burn off the lower ceilings later today.
Therefore, look for VFR ceilings later this afternoon farther inland
and away from the coast. We'll probably see the fog build back into
the valleys later tonight.

Closer to the coast, light showers and MVFR ceilings are possible
later this evening as a short wave travels down the Oregon
coastline. With some offshore flow developing tonight, we're
expecting to eventually clear out along the coast.

-Smith

&&

.MARINE...Updated 230 PM Sunday, January 12, 2025...Breezy
northerly winds will continue to produce steep seas with hazardous
conditions to small crafts through Monday morning. South of Cape
Blanco is where the strongest winds are forecast and hence the
Hazardous Seas Warning. Seas lower a bit on Monday with some weaker
winds, although conditions will still be hazardous to small crafts.
A dry cold front will push through the region on Thursday and the
gusty north winds will likely pick up around that time frame. A
stronger thermal trough could rebuild by the weekend.

-Smith

&&

.BEACH HAZARDS...Updated 230 PM PST Saturday, January 11,
2025...The combination of a building long period west-northwest
swell and a shorter period west swell will bring a moderate risk of
sneaker waves to southern Oregon beaches through Monday morning.
The risk is higher for west facing beaches and on incoming tides.
High tides during the event are Sunday night around midnight and
late Monday morning (10 am). Wave heights are also expected to reach
a peak Monday morning.

Sneaker waves are a type of wave that can run higher up the beach
than a normal wave. Sneaker waves can possibly wash over pathways or
rock outcroppings. They can lift and carry logs, which can then
strike or pin beachgoers. Sneaker waves can knock a person off their
feet and carry them out to deeper waters, where hypothermia becomes
possible. Sneaker waves can pose a lethal threat. As these
conditions are expected while the sun is down, visibility will be
limited. Always keep your eyes on the sea and use extra caution.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement through Monday morning for ORZ021-022.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST Monday
     for PZZ350-370.

     Small Craft Advisory until 10 PM PST Monday for PZZ356-376.

     Hazardous Seas Warning until 10 AM PST Monday for PZZ376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:49 AM PSTSmall Craft AdvisoryMFR55 hr
Jan 13, 10:42 AM PSTAir Stagnation AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more4 days

Nearby

Beach Hazards Statements in Oregon, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.